Advertisement

Geometry of Quadrics and Spectral Theory

Conference paper

Abstract

In this paper we are concerned with integrable Hamiltonian systems. This concept goes back to classical analytical dynamics of the last century. Briefly these are nonlinear systems of ordinary differential equations described by a Hamiltonian function and possessing sufficiently many integrals (or conserved quantities) so that they are more or less explicitly solvable by quadrature. Therefore these systems played a crucial role in the last century before more qualitative methods for differential equations were developed at the turn of the century. Subsequently interest in these systems decreased, partly due to the realization that the existence of global integrals can be established only for exceptional Hamiltonian systems.

Keywords

Vector Field Spectral Theory Symplectic Manifold Symplectic Structure Hyperelliptic Curve 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    M. Adler, On a trace functional for formal pseudo-differential operators and the symplectic structure of the Korteweg—deVries equations. Inv. Math. 50(3), 219–248 (1979).zbMATHGoogle Scholar
  2. [2]
    L. Bianchi, Vorlesungen über Differentialgeometrie, 2. Aufl. Teubner, Leipzig, Berlin, 1910.zbMATHGoogle Scholar
  3. [3]
    R. Devaney, Transversal homoclinic orbits in an integrable system. Am. Math. 100, 631 - 648 (1978).MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    L. A. Dikii, Hamiltonian systems connected with the rotation group. Funct. Anal. and Its Appl. 6(4), 83 - 84 (1972).MathSciNetGoogle Scholar
  5. [5]
    B. A. Dubrovin, V. B. Matveev, and S. P. Novikov, Nonlinear Equations of Korteweg—deVries type, finite-zone linear operators, and Abelian varieties. Russ. Math. Survey 31(1), 59 - 146 (1976).MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    C. G. J. Jacobi, Vorlesungen über Dynamik. In Gesammelte Werke, Supplementband, Berlin, 1884.Google Scholar
  7. [7]
    T. Kato, Perturbation Theory for Linear Operators, 2nd ed., Springer, 1974, in particular pp. 244–250.Google Scholar
  8. [8]
    S. V. Manakov, Remarks on the integrals of the Euler equations of the n-dimensional heavy top. Func. Anal. and Its Appl. 10(4), 93 - 94 (1976).MathSciNetzbMATHGoogle Scholar
  9. [9]
    H. P. McKean and E. Trubowitz, Hill’s operator and Hyperelliptic function theory in the presence of infinitely many branch points. Comm. Pure Appl. Math. 29, 143 - 226 (1976).MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    H. P. McKean and E. Trubowitz, Hill’s surfaces and their theta functions. Bull. Am. Math. Soc. 84(6), 1042 - 1085 (1979).MathSciNetCrossRefGoogle Scholar
  11. [11]
    A. S. Mischenko, Integral geodesics of a flow on a Lie group. Funct. Anal. and Its Appl. 4(3), 73 - 78 (1970).Google Scholar
  12. [12]
    J. Moser, Various aspects of integrable Hamiltonian systems. In Proc. CIME Conference, Bressanone, Italy, June 1978. Prog. Math. 8, Birkhäuser (1980).Google Scholar
  13. [13]
    C. Neumann, Vorlesungen über Riemanns Theorie der Abelschen Integrale, 2. Auflage. Teubner, Leipzig, 1884.zbMATHGoogle Scholar
  14. [14]
    C. Neumann, De problemate quodam mechanico, quod ad primam integralium ultraellipticorum classem revocatur. Reine und Angew. Math. 56, 46 - 63 (1859).zbMATHCrossRefGoogle Scholar
  15. [15]
    M. Reid, The complete intersection of two or more quadrics. Thesis, Cambridge Univ., 1972.Google Scholar
  16. [16]
    E. Rosochatius, Uber die Bewegung eines Punktes. (Inaugural Dissertation, Univ. Göttingen) Gebr. Unger, Berlin, 1877.Google Scholar
  17. [17]
    G. Salmon and W. Fiedler, Analytische Geometrie des Raumes. Teubner, Leipzig, 1863.Google Scholar
  18. [18]
    C. L. Siegel, Topics in Complex Function Theory, Vol. 2. Wiley-Interscience, New York, 1971.Google Scholar
  19. [19]
    P. Stickel, Uber die Integration der Hamilton—Jacobischen Differentialgleichung mittelst Separation der Variabeln. Habilitationsschrift, Univ. Halle-Wittenberg, 1891.Google Scholar
  20. [20]
    O. Staude, Geometrische Deutung der Additionstheoreme der hyperelliptishen Integrale und Functionen 1. Ordnung im System der confokalen Flächen 2. Grades. Math. Ann. 82, 1–69, 145–176 (1883).Google Scholar
  21. [21]
    K. Uhlenbeck, Minimal 2-spheres and tori in S k, preprint, 1975.Google Scholar
  22. [22]
    P. van Moerbeke, The spectrum of Jacobi matrices. Inv. Math. 37, 45 - 81 (1976).zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1980

Authors and Affiliations

  1. 1.Courant Institute of Mathematical SciencesNew YorkUSA

Personalised recommendations